Browse

You are looking at 1 - 3 of 3 items

Open access

Michal Barabas, Isabel Huang-Doran, Debbie Pitfield, Hazel Philips, Manoj Goonewardene, Ruth T Casey and Benjamin G Challis

Summary

A 67-year-old woman presented with a generalised rash associated with weight loss and resting tachycardia. She had a recent diagnosis of diabetes mellitus. Biochemical evaluation revealed elevated levels of circulating glucagon and chromogranin B. Cross-sectional imaging demonstrated a pancreatic lesion and liver metastases, which were octreotide-avid. Biopsy of the liver lesion confirmed a diagnosis of well-differentiated grade 2 pancreatic neuroendocrine tumour, consistent with metastatic glucagonoma. Serial echocardiography commenced 4 years before this diagnosis demonstrated a progressive left ventricular dilatation and dysfunction in the absence of ischaemia, suggestive of glucagonoma-associated dilated cardiomyopathy. Given the severity of the cardiac impairment, surgical management was considered inappropriate and somatostatin analogue therapy was initiated, affecting clinical and biochemical improvement. Serial cross-sectional imaging demonstrated stable disease 2 years after diagnosis. Left ventricular dysfunction persisted, however, despite somatostatin analogue therapy and optimal medical management of cardiac failure. In contrast to previous reports, the case we describe demonstrates that chronic hyperglucagonaemia may lead to irreversible left ventricular compromise. Management of glucagonoma therefore requires careful and serial evaluation of cardiac status.

Learning points:

  • In rare cases, glucagonoma may present with cardiac failure as the dominant feature. Significant cardiac impairment may occur in the absence of other features of glucagonoma syndrome due to subclinical chronic hyperglucagonaemia.

  • A diagnosis of glucagonoma should be considered in patients with non-ischaemic cardiomyopathy, particularly those with other features of glucagonoma syndrome.

  • Cardiac impairment due to glucagonoma may not respond to somatostatin analogue therapy, even in the context of biochemical improvement.

  • All patients with a new diagnosis of glucagonoma should be assessed clinically for evidence of cardiac failure and, if present, a baseline transthoracic echocardiogram should be performed. In the presence of cardiac impairment these patients should be managed by an experienced cardiologist.

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Mohammed Al-Sofiani, Dhimitri Nikolla and V V S Ramesh Metta

Summary

We report the case of a 42-year-old female with a history of hypothyroidism and asthma presenting with progressive dyspnea and orthopnea after 2 days of an upper respiratory tract infection (URTI). Based on the clinical and radiological findings, the patient was admitted as a case of cardiogenic pulmonary edema secondary to possible viral myocarditis. However, a normal brain natriuretic peptide (BNP) level with a normal ejection fraction (EF) on echocardiogram changed our working diagnosis from cardiogenic to non-cardiogenic pulmonary edema. Further questioning revealed a history of nocturnal snoring, frequent awakening, and daytime fatigue, suggesting a possible sleep apnea syndrome (SAS). In conclusion, we believe that SAS was the missing link between our patient's hypothyroidism and non-cardiogenic pulmonary edema.

Learning points

  • Always keep an open mind and look for a pathology that would explain the whole clinical scenario.

  • The involvement of the respiratory system in hypothyroidism can range from SAS, pulmonary hypertension, hypoventilation, and severe respiratory failure.

  • Hypothyroidism and SAS should be considered in the differential diagnosis of non-cardiogenic pulmonary edema.

  • Patients should be instructed to take levothyroxine on an empty stomach 30–60 min before food to avoid erratic absorption of the hormone.